Montana, 2023

Debris Flow and Hail in Montana, May 21, 2023

May 21, 2023 · NWS MSO · 2 events in 1 county or zone

Thunderstorms developed across western Montana ahead of an approaching trough. High amounts of atmospheric moisture and slow storm motion contributed to a flash flood threat, especially over recent burn scars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Thunderstorms developed across western Montana ahead of an approaching trough. High amounts of atmospheric moisture and slow storm motion contributed to a flash flood threat, especially over recent burn scars. A few storms produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 21, 11:45 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, May 21, 11:45 AM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1245 PM MDT Sun May 21 2023

...STRONG THUNDERSTORMS THROUGH TONIGHT...

.DISCUSSION...

A trough moving onshore today is causing thunderstorms across the
region. This evening cooling temperatures and falling pressure
aloft will help make the atmosphere more unstable with 1,000 to
2,000 J/kg of CAPE widespread across central Idaho and far
northwest Montana. This instability will allow thunderstorms to be
triggered across the region early this afternoon. Precipitable
water values will rise into the 3/4 to 1" range in northwest
Montana and central Idaho this evening supporting moderate to
heavy rain. The only ingredient missing for more severe
thunderstorms is wind shear, 20-30 kts of wind shear is on the low
to marginal side for severe thunderstorms. Some severe storms are
still possible, but they will be isolated and marginal to low end
for severe storms. A low end severe storm is still severe though,
and likely to cause damage. The main threats from the isolated
severe storms this evening will be heavy rain and winds near 60
mph.

The upper level trough closes off into a closed low and lingers
along the Canadian border and the Idaho panhandle on Monday. That
sets up another day of thunderstorms, but it will be much cooler
with better forcing east of the Continental Divide, so storms on
Monday are expected to be rather typical and non-severe. The major
limiting factor on Monday for storms will be more stable
conditions due to much cooler temperatures.

Tuesday most of the region will have a break from the
thunderstorms as temperatures warm back into the 70s. The warming
trend continues through Thursday or Friday, and then ensembles
agree on another trough impacting the US West Coast. There is
considerable disagreement on where along the coast that trough
will come ashore and how fast it will be going, but there is
general agreement that it will still be near average or warmer
even under the influence of the next trough. This is a good set up
for thunderstorms once again.

&&

.AVIATION...A trough moving across the region today is causing
thunderstorms across the region. We expect those thunderstorms to
intensify this evening across central Idaho and northwest Montana.
A lack of strong wind shear is the main factor preventing storms
from becoming severe, but isolated severe thunderstorms are still
possible, especially in central Idaho along the Oregon and
southeastern Washington borders. Heavy rain, small hail, and winds
40-50 mph will be typical impacts from storms, and we expect them
to continue well past 22/00Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 21, 12:51 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
1251 PM PDT Sun May 21 2023

IDZ006>008-212045-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
1251 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of west central Idaho
County through 145 PM PDT...

At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Imnaha, or 31 miles east of Enterprise, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Bird, Cottonwood, Slate Creek, Copperville, Canfield and
Lucile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4608 11633 4560 11605 4534 11663 4536 11664
      4547 11656 4551 11656 4555 11652 4558 11648
      4562 11646 4569 11654 4575 11655 4578 11660
      4578 11666 4583 11671 4581 11676 4583 11679
TIME...MOT...LOC 1950Z 232DEG 19KT 4547 11663

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Special weather statement, May 21, 3:36 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
436 PM MDT Sun May 21 2023

MTZ001-004-212300-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
436 PM MDT Sun May 21 2023

...A strong thunderstorm will impact portions of northern Mineral and
southeastern Sanders Counties through 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Paradise, or 13 miles north of Superior, moving northeast at 15 mph.

HAZARD...Winds up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plains and Paradise.

This includes Highway 200 W between mile markers 73 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4732 11491 4740 11499 4752 11488 4744 11473
TIME...MOT...LOC 2235Z 216DEG 13KT 4738 11491

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Missoula radar (KMSX), 81 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 debris flow. Local standard time, as filed.

Hail, Sanders

When
May 21, 3:36 PM MST to 3:56 PM MST
Where
Sanders County, 2.26 mi S of Plains to 2.22 mi ENE of Plains Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.417, -114.905

Debris Flow, Sanders

When
May 21, 9:00 PM MST to 10:00 PM MST
Where
Sanders County, 4.68 mi NE of Snider to 4.1 mi NNE of Snider
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
47.656, -115.162

A thunderstorm containing very heavy rain moved directly over the Thorne Creek burn scar. Radar estimated 30 minute rainfall totals between 0.55 to 0.90 inches. A report was received from the forest service that a debris flow went over the Thompson River Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095904, 1093781.